- NOV 5, 2015 11:30 AM
- SARAH JACOBY
When you're already sick and feeling gross, the last thing you want to worry about is whether the meds you're prescribed are going to make you sicker. But that's an unfortunately common scenario for people who are allergic to antibiotics. However, new research suggests that most people who think they're allergic to penicillin (the most common drug allergy) probably aren't, and they could be unnecessarily depriving themselves of effective medication.
For the small study, presented this week at the annual meeting of the American College of Allergy, Asthma, and Immunology (ACAAI), researchers went through 14 years of patient records. They turned up 15 patients who had been treated at two Dallas-based hospitals and reported previous allergic reactions to the antibiotic penicillin.
However, all of these patients also had negative results in a skin test for penicillin, suggesting they were no longer allergic. And indeed, when looking at the patients' records, the researchers found that they had all been given subsequent doses of penicillin without any negative effects or becoming re-sensitized to the antibiotic.
This wasn't a large study, but it confirms something allergists have suspected for a while now: Many people who are told they're allergic to penicillin are actually not allergic to it. And penicillin allergy is a really common diagnosis; about one in 10 people in the U.S. have it on their chart. So that's a huge swath of the population (which includes this author! [ed. note: and her editor!]) that believes they have to completely avoid one of the most commonly used classes of antibiotics.
Previous research puts even more worrying numbers on the problem. In a study from way back in 1994, researchers found 21 people who were told they had a penicillin allergy. But when tested, only three of them were truly allergic. And in a larger, more recent study presented at last year's ACAAI meeting, researchers tested 384 people who believed they were allergic to penicillin. Results showed that 94% of them were not allergic.
So how does something like this happen? "The problem is that anyone who has any type of reaction [after being given penicillin] — even a rash that isn't an allergic rash — is subsequently told they’re penicillin-allergic," says Deborah Weichenberg, MD, an allergist based in NYC. But not all reactions are allergic reactions.
The best indication that someone has an allergy to penicillin is that they develop swelling and hives (a specific type of rash), which could potentially lead to deadly anaphylaxis later on. But even that rash is difficult to diagnose, says Dr. Weichenberg, "I wish it were easy to tell [the difference] on your own, but most patients and many [healthcare] providers cannot tell."
That's partially because rashes can also develop when we get viral infections, which don't require antibiotics. But we may be erroneously prescribed them anyways, leading to an inaccurate allergy diagnosis. So Dr. Weichenberg recommends getting a possible penicillin rash checked out by an allergist, even if that means just sending a few pictures from your phone — at least one taken from up close and one from farther away, she suggests.
It's also possible (but rare) for us to lose allergies as we get older, Dr. Weichenberg says. So even if you were truly allergic when you were younger, there's a chance you've grown out of it.
But even if you're not actively having a reaction, the only way to be totally sure that you're allergic is to consult an allergist. He or she will go over your medical history (spoiler: If you are able to take any penicillin-related drugs without a reaction, you're not allergic) and do a formal test if necessary. It sounds like a pain, but wouldn't you rather figure this all out beforeyou really need to know — instead of in an ER?